Breast cancer hormone treatment causing arthritis

tabbin
tabbin Member Posts: 2
edited 28. May 2015, 07:15 in Living with Arthritis archive
Hi,
My arthritis started when I began taking hormone tablets after completing treatment for breast cancer. I have been taking a drug called Anastrazole for seven months and have now got really swollen joints on my fingers of both hands. The oncologist has changed the drugs now to Letrazole, but it is too early to say if it is making a difference. Just wondered if anyone else has had these side effects? I will have to take hormone tablets for five years and am fearful that by the end of that time, I will be severely arthritic
any shared experiences would be great

Comments

  • moderator
    moderator Moderator Posts: 4,086
    edited 30. Nov -1, 00:00
    Dear tabbin,

    Welcome to the Arthritis Care Forum. You will get lots of help and support from the wonderful forum members. Your Mod team are here to help you with any problems using the site, just post on the tech thread or send a pm anytime.

    Good luck
    Mod Yx
  • GraceB
    GraceB Member Posts: 1,598
    edited 30. Nov -1, 00:00
    Hi, welcome to the forum, although I'm sorry you've had to find us.

    I have osteoarthritis in both knees, left ankle and lumbar spine. I've had this since I was 39 (am now 50). I can't help very much I'm afraid other than to suggest you keep speaking to your consultant. Also can you have a word with your GP? GP's tend to help with medication for osteoarthritis to control the pain (we call those meds "pain dullers" as that's what they tend to do); a Rheumatologist helps with rheumatoid arthritis. Lots of lovely people on this forum have RA; some like me have OA; some poor unfortunate souls are unlucky enough to have both plus other challenges.

    I hope that your treatment for the breast cancer has been successful; well done you for getting through that! I'm sure it was really hard going.

    Hopefully someone will be along soon who can help you better than myself but with it being the weekend the forum can be rather quiet so please bear with us and keep checking in.

    Take care of yourself, keep posting and keep reading.

    GraceB
    Turn a negative into a positive!
  • stickywicket
    stickywicket Member Posts: 26,281
    edited 30. Nov -1, 00:00
    Hello tabbin and welcome to the forum. I'm sorry you had to find us in what seems a singularly unfortunate way.

    Despite having had breast cancer I've never heard of this drug but then my mastectomy was over twenty years ago. I just had chemo followed by two-three years of tamoxifen. I'd had rheumatoid arthritis for around 25 years before I got breast cancer and it had also led to osteoarthritis. Oddly, it was all quite good during my chemo period but I only discovered later that one of the chemo drugs is also used (in much lower quantities) to treat RA. I now take it for my RA. I didn't notice any unusual arthritis problems while on the tamoxifen.

    As neither Arthritis Care nor Arthritis Research UK mention anastrozole, I did a spot of googling and did find that 'arthritis' is listed as a potential side effect but no mention of which type of arthritis. I also found several 'conversations' about it on the net but, again, only the general term 'arthritis' was mentioned.

    I'm guessing that yours is OA as when people talk about arthritis, and don't specify which, that's what they usually mean. OA is usually treated with pain-relieving medication and / or anti-inflammatories. It seems to progress at its own pace. There's no one-size-fits-all time-line so no way of predicting how things will progress during your 5 years of hormone therapy but exercise keeps the muscles strong and reduces the pain.

    If you're worried about this (And who wouldn't be?) I suggest you have a chat with your GP. They are the ones who treat osteoarthritis. Rheumatologists deal with the other kind.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • barbara12
    barbara12 Member Posts: 21,109
    edited 30. Nov -1, 00:00
    Hello tabbin
    Sorry I wont be much help but just wanted to welcome you to the forum..hopefully when you do change the meds, things will ease up for you..I do wish you well and please lets know how you get on..
    Love
    Barbara
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    Hello, it's nice to meet you but I am sorry you have had to find us and for such a reason. Cancer is listed as a possible side-effect for my arthritis meds so it's odd to hear about it the other way round. I admit that after a lifetime dominated by medical drugs I tend to take side-effects leaflets with a very large pinch of salt - they are not guaranteed to rock up and with some of the newer meds not enough is known about their long-term effects, so to my cynical way of thinking stuff is shunted in to cover the manufacturers' backs. It could be that you might have begun the arthritis without the medication you are currently taking but I guess we'll never know.

    You don't mention which kind of arthritis it might be: GPs deal with osteoarthritis (the most common) and rheumatologists with the auto-immune versions. Have you been offered a blood test of any kind? DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • kathleenT
    kathleenT Member Posts: 3,391
    edited 30. Nov -1, 00:00
    Hi Tabbin,

    I was diagnosed with BC in 2012 and after mastectomy and chemo, I began to take Anastrazole too. I already had RA before cancer, and although the usual joint pains haven't become worse (on MTX injections now) I have noticed problems with my hips, spine and lower back. I'm not sure if this is down to Anastrazole, or if it's connected to my Vasculitis. I also have Osteopenia, and worry about it turning into full blown Osteoporosis in spite of the fact that I take Adcal D3. I know a few women who have swapped from Anastrazole to Letrozole, some still have joint problems, others don't. My oncologist did try changing me to Tamoxifen for unrelated problems, but I also know younger women who are on this and still have arthritis related problems. It's just unfortunate that Aromatase Inhibitors like Anastrazole and Letrozole deplete your body of Oestrogen and Progestogen, which causes joint problems. One thing I have noticed though, from comments by others, is that a change of brand can make a difference. Hope the Letrozole works for you.

    "Women and cats will do as they please, and men and dogs should relax and get used to the idea." Robert A Heinlein

  • Jaclyncollin
    Jaclyncollin Bots Posts: 36
    edited 30. Nov -1, 00:00
    Hi, you must have been through a lot!!! I personally don’t have any experience with anastrazole but my mum was on it for 2 years as a part of her breast cancer therapy. She often complained of terrible aches throughout this period. However she also had fibromyalgia so there was already constant pain before. Her oncologist didn’t switch her to other medicine in spite of anastrazole causing joint pain, because it offered more beneficial results in concern to her BC. I remember very well, combination of ibuprofen and paracetamol was her best bet for pain relief in those days.
    When I searched on Google about the topic, “anastrazole and joint pain” seems to be quite common combination. It is predicted that anastrazole causes oestrogen depletion which is responsible for this increased sensitivity to joint/muscle pain. Talking to your GP would be advisable. Vitamin D might be helpful.